Heavy Snow, Western Windham
- When
- March 27, 5:00 PM EST to March 28, 10:00 AM EST
- Where
- Western Windham forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.991, -72.714 (the zone’s center; the record gives no point)
A low pressure system tracked east northeast, from the central Plains early Thursday morning on March 27th, into central Pennsylvania by Friday morning on March 28th, to a position well off the New England coast by Saturday morning on March 29th. As colder air filtered southward, a mix of rain and wet snow developed Thursday afternoon across southern Vermont.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A low pressure system tracked east northeast, from the central Plains early Thursday morning on March 27th, into central Pennsylvania by Friday morning on March 28th, to a position well off the New England coast by Saturday morning on March 29th.
As colder air filtered southward, a mix of rain and wet snow developed Thursday afternoon across southern Vermont. Across the higher elevations, locally heavy snowfall occurred, with accumulations of 6 to 10 inches. This fell mainly across western Windham county. The snow tapered off by Friday evening.
The heavy wet snow led to downed tree limbs and power lines across the higher elevations of Windham County. In addition, approximately 11 accidents were reported Friday morning on Interstate 91 due to slippery road conditions. The heaviest snowfall fell in West Dover and Londonberry.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Mar 27, 4:00 PM EST, 1 hour earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
500 PM EDT THU MAR 27 2008
.SYNOPSIS...
HIGH PRESSURE WILL SLIP OFFSHORE DURING THE EVENING. A FAST MOVING
AND RATHER POTENT LATE WINTER STORM WILL HEAD EAST FROM THE NATIONS
HEARTLAND, TRACKING JUST TO THE NORTH OF INTERSTATE 70. THIS STORM
WILL MOVE OFF THE JERSEY SHORE BY FRIDAY AFTERNOON. CHILLY HIGH
PRESSURE WILL BUILD IN FOR THE WEEKEND.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
ONCE AGAIN...MODELS HAVE FLIPPED CONSIDERABLY FROM THIS TIME
YESTERDAY. AT LEAST WE HAVE BETTER MODEL CONSENSUS BETWEEN THE GFS
AND NAM. NOW THE GFS IS WETTER (WAS DRIER YESTERDAY)...AND THE NAM
IS SLIGHTLY WARMER. HOWEVER...OVERALL THE SOLUTIONS ARE VERY CLOSE.
HERE WE GO AGAIN...DESPITE BEING WELL INTO SPRING...LOOKS LIKE
ANOTHER WINTER EVENT WITH SOME MIXED PRECIPITATION
REGIONAL RADARS SHOW LIGHT RETURNS...ASSOCIATED MORE WITH A COLD
FRONT COME IN FROM THE NORTH...WHICH WILL MERGE WITH THE STATIONARY
ONE FURTHER LIES SOUTH OF THE MASON DIXON LINE. A STORM...CURRENTLY
NEAR SAINT LOUIS...WITH A HISTORY OF SOME SEVERE WEATHER...WILL
TRACK ALONG THIS FRONT...AND WILL JUST NORTH OF INTERSTATE 70...OFF
THE JERSEY COAST BY LATE FRIDAY. THE SPEED OF THE STORM SHOULD
PRECLUDE ANY BLOCKBUSTER AMOUNTS OF ANYTHING. HOWEVER...THERE IS
SOME PRETTY HEFTY ISENTROPIC LIFT AND F-GEN WITH THE
STORM...ESPECIALLY OFF THE NAM CROSS SECTION. THE EQUIVALENT
POTENTIAL VORTICITY LINES UP NICELY ABOVE THE MID-LEVEL FRONT. THE
ONLY MITIGATING FACTOR IS THE MAXIMUM SNOW GROWTH REMAINS SLIGHTLY
ABOVE THE MAXIMUM UPWARD OMEGA FIELD.
ALSO...UNLIKE YESTERDAY...IT NOW APPEARS THAT SOME FREEZING RAIN
WILL FALL AS A WARM NOSE IS CLEARLY EVIDENT ON BOTH THE GFS AND NAM
SOUNDINGS...MAINLY FOR OUR SOUTHERN CATSKILLS.
WE DECIDED TO HOIST WARNINGS FOR SOUTHERN CATSKILLS AND WESTERN
WINDHAM. WE FEEL THESE ZONES HAVE THE BEST SHOT TO EXCEED 7 INCHES
AND ALSO...IN THE SOUTHERN CATSKILLS...RECEIVE UP TO A THIRD OF AN
INCH OF ICE. SEVERAL ZONES IN OUR HIGHER TERRAIN ARE UNDER WEATHER
ADVISORIES FOR A SLUSHY 3 TO 6 INCHES.
THE BEST F-GEN ACTUALLY LOOKS ON BOTH MODELS TO BE NEAR THE CAPITAL
DISTRICT AND EVEN NORTHEAST. GIVEN MARGINAL SURFACE TEMPERATURES AND
THE TIME OF YEAR...WE BELIEVE MOST VALLEY AREAS WILL ESCAPE EVEN
ADVISORY LEVEL SNOWS. FURTHER NORTH...THERE LOOKS TO BE A FAIRLY
SHARP CUTOFF WHERE THE HEAVIER PRECIPITATION CUTS OFF AND THEREFORE
MUCH OF OUR NORTH COUNTRY (EXCEPT SOUTHERN VERMONT) SHOULD ESCAPE
SIGNIFICANT SNOW.
AS WE HAVE SEEN TIME AND TIME AGAIN DURING THE PAST WINTER...THE
DRIVING FORCE BEHIND THIS STORM IS MOSTLY ISENTROPIC LIFT AND
FRONTOGENTIC FORCING...AS IT REMAINS AN OPEN WAVE WHICH MOVES MIGHT
QUICKLY ALONG THE BAROCLINIC ZONE. THE STORM WILL BE TO OUR EAST BY
LATE FRIDAY.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...ON THE
HEELS OF THE STORM COMES YET ANOTHER ARCTIC HIGH PRESSURE...BUILDING
IN ON SATURDAY. WITH THE EXCEPTION OF THE FEW SNOW SHOWERS OVER THE
MOUNTAINS...SATURDAY SHOULD BE DRY BUT UNSEASONABLY COLD WITH
TEMPERATURES FEELING MORE LIKE THOSE IN THE BEGINNING OF MARCH
INSTEAD OF THE END OF THE MONTH. WE WENT ABOUT THREE DEGREES LOWER
THAN THE MAV.
HIGH PRESSURE WILL CREST OVER THE REGION SATURDAY NIGHT INTO EARLY
SUNDAY GIVING US A VERY COLD NIGHT SATURDAY. IF WE CAN HOLD ONTO
SNOW PACK...WE COULD EVEN GIVE OUR RECORD LOW OF 7 DEGREES SET BACK
IN 1970...A RUN FOR ITS MONEY. RIGHT NOW...WE ARE FORECASTING
TEMPERATURES WITHIN 10 DEGREES OF THAT.
ON SUNDAY...THE AIR MASS WILL FINALLY MODERATE A LITTLE AS THE
STRONG LATE MARCH SUNSHINE GETS TO WORK ON IT. TEMPERATURES WILL
NUDGE BACK...BUT STILL FALL SHORT OF NORMAL. THERE WILL BE LESS
WIND.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
SUN NIGHT-WED...LOOKS TO BE A RETURN TO ANOTHER VERY ACTIVE PERIOD
AS STRONG SHORT WAVE IMPACTS OUR REGION. SUNDAY NIGHT INTO MONDAY
MORNING...PRECIPITATION OVERSPREADS THE REGION...AND BASED ON
FORECASTED THERMAL PROFILES...SNOW OR A MIX OF SNOW SLEET AND
FREEZING RAIN EXPECTED WHICH MAY MAKE A MESS OF THE MONDAY MORNING
COMMUTE. THE BEST CHANCES FOR SNOW WILL BE IN HIGHER ELEVATIONS.
WILL CONTINUE MENTION OF THIS TO THE HWO.
MONDAY AFTERNOON INTO TUESDAY STRENGTHENING PRESSURE GRADIENT ACROSS
FA AS STRONG WARM ADVECTION OCCURS WITH LOW PRESSURE TRACKING
NORTHWEST OF FA AND EVENTUALLY NORTH OF SAINT LAWRENCE RIVER VALLEY.
THERE STILL EXISTS SOME UNCERTAINTY AS TO HOW FAR NORTH WARM AIR
WILL ADVANCE AHEAD OF SYSTEM AND NORTHERN AREAS MAY SEE A TRANSITION
BACK TO A MIX WITH FREEZING RAIN IN COLDER SPOTS...POSSIBLY SOME
SNOW IN HIGHER ELEVATIONS...AND JUST A COLD RAIN IN HUDSON VALLEY
THROUGH PARTS OF THE BERKSHIRES AND NW CT. SYSTEM EXPECTED TO EXIT
FA TUESDAY EVENING AND VERY MILD CONDITIONS EXPECTED AHEAD OF COLD
FRONT WITH TEMPS AT LEAST INTO THE 50S IN MANY AREAS AND WOULD NOT
BE SURPRISED TO SEE SOME LOCATIONS ACROSS SOUTHEAST PORTION OF FA
WELL INTO THE 60S TO NEAR 70. MAIN CONCERN WOULD BE FOR WIND AS WELL
AS SOME HEAVY RAIN...BUT TOO FAR OUT DAY 6. SOME LINGERING PCPN INTO
TUESDAY EVENING AND THEN DRY WEATHER EXPECTED ON WEDNESDAY WITH A
RETURN TO COOLER CONDITIONS.
&&
.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
WHILE LOWER LEVELS CONTINUE TO REMAIN DRY...CLOUDS CONTINUE TO
THICKEN AND OVERSPREAD THE REGION WITH CIGS MAINLY BETWEEN 6000 AND
10000 FEET. SYSTEM IN THE GREAT LAKES AND OH VALLEY WILL CONT TO
MOVE RAPIDLY EAST WITH PRECIPITATION ARRIVING IN THE HUDSON VALLEY
BETWEEN 23Z AND 02Z. CIGS AND VSBYS WITH THEN QUICKLY DROP TO MVFR
AND EVENTUALLY IFR AFTER 06Z. PTYPE EXPECTED TO BE ALL SNOW AT KGFL
AND MAINLY SNOW AT KALB AFTER AN INITIAL MIX WITH RAIN AND THE SNOW
MAY POSSIBLY MIX WITH SLEET LATE TONIGHT INTO EARLY FRIDAY AT
ALBANY. KPOU CAN EXPECT A MAINLY RAIN EVENT WITH PCPN MIXING WITH
SNOW LATE TONIGHT INTO EARLY FRIDAY. FOR SNOW ACCUMULATIONS PLEASE
REFER TO OUR LATEST ZONE FORECASTS. WINDS WILL GENERALLY BE LIGHT
UNDER 10 KTS WITH WIND DIRECTION SHIFTING FROM SOUTH THIS AFTERNOON
TO NORTH THIS EVENING AND THEN NORTHEAST ON FRIDAY.
OUTLOOK...
SAT-SUN...NO SIG WX.
MON-TUE...VFR/MVFR/IFR...CHC -RA/-SN.
&&
.FIRE WEATHER...
AN AREA OF LOW PRESSURE WILL MOVE ALONG A STALLED FRONTAL BOUNDARY
ACROSS THE OHIO VALLEY AND MID ATLANTIC STATES. THIS WILL ALLOW FOR
PRECIPITATION IN THE FORM OF RAIN AND SNOW TO DEVELOP ACROSS THE
ENTIRE REGION TONIGHT AND CONTINUE THROUGH MUCH OF THE DAY ON
FRIDAY. WITH OVER 0.25 INCHES OF LIQUID EQUIVALENT EXPECTED FROM THE
MOHAWK VALLEY AND SARATOGA REGION SOUTHWARD...WET FLAG CONDITIONS
WILL OCCUR. WHILE LESS PRECIPITATION IS EXPECTED IN THE NORTH...A
SOLID SNOW COVER ACROSS THE SOUTHERN AND WESTERN ADIRONDACKS WILL
CONTINUE TO PREVENT ANY FIRE WEATHER CONCERNS IN THAT AREA.
RH VALUES WILL BE CLOSE TO 100 PERCENT OVER MUCH OF THE AREA
TONIGHT. RH VALUES WILL REMAIN HIGH ON FRIDAY DUE TO THE
PRECIPITATION...WITH MIN VALUES NEAR 70 PERCENT. RH VALUES WILL
AGAIN RETURN TO NEAR 100 PERCENT FRIDAY NIGHT. ON SATURDAY...HIGH
PRESSURE MOVING INTO THE AREA WILL ALLOW FOR RH VALUES TO FINALLY
DROP. MIN RH VALUES SAT AFTN MAY BE NEAR 35 PERCENT ACROSS THE MID
HUDSON VALLEY AND LITCHFIELD HILLS...WITH MIN VALUES 40-45 PERCENT
ELSEWHERE.
SFC WINDS WILL BE FROM A LIGHT EASTERLY DIRECTION TONIGHT AND BECOME
NORTHEAST...AND EVENTUALLY NORTH...ON FRIDAY. SPEEDS WILL CONTINUE
TO LESS THAN 5 MPH ON FRIDAY. WINDS SPEEDS ON SATURDAY WILL PICK UP
OUT OF THE NORTHWEST AT 10-15 MPH OVER MUCH OF THE AREA.
THE NEXT CHANCE FOR A WIDESPREAD PRECIPITATION EVENT ACROSS THE
ENTIRE AREA WILL BE LATE SUNDAY NIGHT INTO MONDAY.
&&
.HYDROLOGY...
NO HYDRO PROBLEMS ARE EXPECTED UNTIL EARLY NEXT WEEK.
TOTAL LIQUID EQUIVALENT PRECIPITATION EXPECTED TONIGHT THROUGH
FRIDAY MORNING WILL BE MOST OVER THE SOUTHERN HALF OF THE FORECAST
AREA WITH MUCH OF THE PRECIPITATION IN THE FREEZING OR FROZEN
FORM...EXCEPT IN THE MID HUDSON VALLEY AND LITCHFIELD HILLS WHERE
MOST OF THE PRECIPITATION WILL BE IN THE FORM OF RAIN. TOTAL LIQUID
EQUIVALENT THROUGH 00Z SATURDAY EXPECTED TO RANGE FROM AROUND A
TENTH OF AN INCH ACROSS FAR NORTHWEST PORTION OF FA TO SLIGHTLY
ABOVE THREE QUARTERS OF AN INCH ACROSS FAR SOUTHEAST PORTIONS OF FA.
THIS AMOUNT OF PRECIPITATION WILL NOT BE ENOUGH TO PRODUCE FLOODING
IN THE FORECAST AREA AND LITTLE IF ANY RUNOFF EXPECTED ACROSS THE
NORTHERN TWO THIRDS OF THE FORECAST AREA.
THERE WILL BE A PERIOD OF DRY WEATHER SATURDAY AND SUNDAY...THEN
ANOTHER SYSTEM AFFECTS THE REGION SUNDAY NIGHT INTO TUESDAY WITH
POSSIBLE MODERATE AMOUNTS OF PRECIPITATION...MUCH OF WHICH SHOULD BE
RAIN...BUT SOME MIXED PCPN IS POSSIBLE ONCE AGAIN ACROSS THE HIGHER
TERRAIN ACROSS NORTHERN AREAS.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM EDT
FRIDAY FOR NYZ047-048-051-054-061-082.
WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 6 PM EDT FRIDAY
FOR NYZ058-063.
MA...WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM EDT
FRIDAY FOR MAZ001-025.
VT...WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM EDT
FRIDAY FOR VTZ013.
WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 6 PM EDT FRIDAY
FOR VTZ014.
&&
SYNOPSIS...HWJIV
NEAR TERM...HWJIV
SHORT TERM...HWJIV
LONG TERM...11
AVIATION...11
FIRE WEATHER...FRUGIS
HYDROLOGY...11HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 419 PM EDT THU MAR 27 2008 NYZ058-063-VTZ014-281100- WESTERN GREENE-WESTERN ULSTER-WESTERN WINDHAM- 419 PM EDT THU MAR 27 2008 ...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM EDT FRIDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEASTERN CATSKILLS AND FOR WESTERN WINDHAM. .DAY ONE...TONIGHT... PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. ALSO...THERE IS THE POTENTIAL FOR A WINTRY MIX OF PRECIPITATION LATE SUNDAY NIGHT INTO MONDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY NEW SNOWFALL OF 4 INCHES OR MORE TO THE NATIONAL WEATHER SERVICE. MAZ001-025-NYZ047-048-051-054-061-082-VTZ013-281100- NORTHERN BERKSHIRE-SOUTHERN BERKSHIRE-SCHOHARIE-WESTERN SCHENECTADY- WESTERN ALBANY-EASTERN RENSSELAER-EASTERN COLUMBIA-NORTHERN FULTON- BENNINGTON- 419 PM EDT THU MAR 27 2008 ...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM EDT FRIDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SCHOHARIE VALLEY...HELDERBERGS...NORTHERN FULTON...TACONICS...BERKSHIRES AND WINDHAM COUNTIES. .DAY ONE...TONIGHT... PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. ALSO...THERE IS THE POTENTIAL FOR A WINTRY MIX OF PRECIPITATION LATE SUNDAY NIGHT INTO MONDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY NEW SNOWFALL OF 2 INCHES OR MORE TO THE NATIONAL WEATHER SERVICE. CTZ001-013-NYZ032-033-038>043-049-050-052-053-059-060-064>066-083- 084-VTZ015-281100- NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN HERKIMER-HAMILTON- SOUTHERN HERKIMER-SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA- NORTHERN WARREN-NORTHERN WASHINGTON-EASTERN SCHENECTADY- SOUTHERN SARATOGA-EASTERN ALBANY-WESTERN RENSSELAER-EASTERN GREENE- WESTERN COLUMBIA-EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS- SOUTHEAST WARREN-SOUTHERN WASHINGTON-EASTERN WINDHAM- 419 PM EDT THU MAR 27 2008 THIS HAZARDOUS WEATHER OUTLOOK FOR THE CAPITAL DISTRICT...MOHAWK VALLEY...SOUTHERN ADIRONDACKS...LAKE GEORGE SARATOGA REGION...MID HUDSON VALLEY AND LITCHFIELD COUNTY. .DAY ONE...TONIGHT... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... THERE IS THE POTENTIAL FOR A WINTRY MIX OF PRECIPITATION LATE SUNDAY NIGHT INTO MONDAY MORNING. ALSO...THERE IS A CHANCE FOR FREEZING RAIN ACROSS THE SOUTHERN ADIRONDACKS MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT WWW.WEATHER.GOV/ALBANY
The national radar mosaic for the moment the first event began.
1 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2008Every state in 2008This day in weather historyWarnings in Vermont, March 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 89338.